Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A geometric interpretation of the Chern classes


Author: R. Sivera Villanueva
Journal: Trans. Amer. Math. Soc. 276 (1983), 193-200
MSC: Primary 57R20; Secondary 55P47
DOI: https://doi.org/10.1090/S0002-9947-1983-0684502-3
MathSciNet review: 684502
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {f_\xi}: M \to BU$ be a classifying map of the stable complex bundle $ \xi $ over the weakly complex manifold $ M$. If $ \tau $ is the stable right homotopical inverse of the infinite loop spaces map $ \eta :QBU(1) \to BU$, we define $ f_\xi ^{\prime} = \tau \cdot {f_\xi}$ and we prove that the Chern classes $ {c_k}(\xi )$ are $ f_\xi^{\prime\ast}(h_k^{\ast}(t_k))$, where $ {h_k}$ is given by the stable splitting of $ QBU(1)$ and $ {t_k}$ is the Thom class of the bundle $ {\gamma ^{(k)}} = E{\Sigma _k}{X_{{\Sigma _k}}}{\gamma ^k}$. Also, we associate to $ f^{\prime}$ an immersion $ g:N \to M$ and we prove that $ {c_k}(\xi )$ is the dual of the image of the fundamental class of the $ k$-tuple points manifold of the immersion $ g,g_k^{\ast}([{N_k}])$.


References [Enhancements On Off] (What's this?)

  • [1] J. Becker, Characteristic classes and $ K$-theory, Lecture Notes in Math., vol. 428, Springer-Verlag, Berlin and New York, 1974, pp. 132-143. MR 0377877 (51:14046)
  • [2] Th. Brocker und T. Tom Dieck, Kobordismentheorie, Lecture Notes in Math., vol. 178, Springer-Verlag, Berlin and New York, 1970. MR 0275446 (43:1202)
  • [3] F. R. Cohen, T. J. Lada and J. P. May, The homology of iterated loop spaces, Lecture Notes in Math., vol. 533, Springer-Verlag, Berlin and New York, 1976. MR 0436146 (55:9096)
  • [4] F. R. Cohen, J. P. May and L. Taylor, The splitting of certain spaces $ CX$, Math. Proc. Cambridge Philos. Soc. 84 (1978), 465-496. MR 503007 (80a:55010)
  • [5] M. Hirsch, Differential topology, Graduate Texts in Math., no. 33, Springer-Verlag, New York, 1976. MR 0448362 (56:6669)
  • [6] I. M. James, Reduced product spaces, Ann. of Math. (2) 62 (1955), 170-197. MR 0073181 (17:396b)
  • [7] U. Koschorke and B. J. Sanderson, Self-intersections and higher Hopf invariants, Topology 17 (1978), 283-290. MR 508891 (81i:55014)
  • [8] J. Mather, Notes on topological stability, Harvard University, 1970.
  • [9] J. P. May, The geometry of iterated loop spaces, Lecture Notes in Math., vol. 271, Springer-Verlag, Berlin and New York, 1972. MR 0420610 (54:8623b)
  • [10] J. P. May et al., $ {E_\infty}$-ring spaces and $ {E_\infty}$-ring spectra, Lecture Notes in Math., vol. 577, Springer-Verlag, Berlin and New York, 1977. MR 0494077 (58:13008)
  • [11] G. Nishida, The nilpotency of the elements of the stable homotopy groups of spheres, J. Math. Soc. Japan 25 (1973), 707-732. MR 0341485 (49:6236)
  • [12] D. Quillen, Elementary proofs of some results of corbordism theory using Steenrod operations, Advances in Math. 7 (1971), 29-56. MR 0290382 (44:7566)
  • [13] B. J. Sanderson, The geometry of Mahowald orientations, Lecture Notes in Math., vol. 763, Springer-Verlag, Berlin and New York, 1980, pp. 152-174. MR 561221 (81c:57039)
  • [14] R. Sivera, The geometry of the map $ \eta :QBU(1) \to BU$, Ph. D. Thesis, University of Warwick, 1981.
  • [15] V. P. Snaith, Algebraic cobordism and $ K$-theory, Mem. Amer. Math. Soc. No. 221 (1979). MR 539791 (80k:57060)
  • [16] -, Localised stable homotopy of some classifying spaces, Math. Proc. Cambridge Philos. Soc. 89 (1981), 325-330. MR 600247 (82g:55006)
  • [17] R. M. Switzer, Algebraic topology: homotopy and homology, Grundlehren math. Wiss., Band 212, Springer-Verlag, Berlin, 1975. MR 0385836 (52:6695)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R20, 55P47

Retrieve articles in all journals with MSC: 57R20, 55P47


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0684502-3
Keywords: Stable complex vector bundle, Chern classes, infinite loop space, cobordism of immersions, $ k$-tuple points
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society